Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 158, NWS Green Bay, WI

September 26, 1998Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 26, 1998, 10:34 AM CDT for Door County, Wisconsin. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 26, 1998, 10:34 AM CDT (15:34 UTC)
Expired
Sep 26, 1998, 11:05 AM CDT
In force
31 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Door County, WI

What was reported inside it

TimeReportWhereRemark
Sep 26, 10:47 AM CDTHail 1.75Fish Creek, WI
Sep 26, 10:49 AM CDTHail 2.75Baileys Harbor, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS1 KGRB 261533 RRA
SVRGRB
WIC029-261605-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1034 AM CDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOOR COUNTY IN NORTHEASTERN WISCONSIN

* UNTIL 1105 AM CDT

* AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 20 MILES NORTH OF STURGEON BAY ON THE BAY OF GREEN
  BAY.  THE STORM WAS MOVING EAST AT 40.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FISH CREEK...
  BAILEYS HARBOR...

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN DIAMETER.
MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

SANDERS/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 4:45 AM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Sep 26, 4:45 AM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT SAT SEP 26 1998

MAIN FCST CONCERN TODAY AND THIS EVG IS CONVECTION.

THUNDERSTORMS ONGOING ACROSS MOST OF GRB ATTM...BUT IT APPEARS THAT
SVR THREAT WILL BE ENDING BY 10Z AS LAST STRONG CELL MOVES OUT OVER LK
MICH. EXPECT CONVECTION TO GRADUALLY PUSH NORTH THIS MORNING AND EARLY
AFTERNOON AS SFC/H8 WARM FRONTS CONTINUE TO LIFT NORTH. TSTMS AND
ASSOCIATED OUTFLOW WILL DELAY NORTHWARD MOVMT OF SFC FRONT...BUT FEEL
THAT MOST OF THE CWA WILL GET INTO THE WARM SECTOR THIS AFTERNOON.
STG H8 FLOW (40-50 KTS) WILL RESULT IN A WINDY DAY IN THE WARM SECTOR...
WITH SOME LOCATIONS LIKELY SEEING GUSTS AROUND 35 MPH.

COLD FRONT WILL PUSH INTO WSTRN PART OF CWA LT THIS AFTERNOON...AND
ACROSS THE REST OF THE AREA THIS EVG. SPC EXPECTS ANOTHER ROUND OF
SVR ALONG THIS FRONT...CAN'T ARGUE ATTM...BUT THIS WILL BE DEPENDENT
ON AMOUNT OF SFC HEATING THIS AFTERNOON.

HAVE GONE NEAR OR SLIGHTLY ABOVE MOS GUIDANCE TODAY.

KIECKBUSCH

In the hours before

Local storm report, Sep 26, 7:52 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
752 AM CDT SAT SEP 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           T

0745 AM    3 N MERRILL               WI   .75 INCH HAIL
09/26/98   LINCOLN

JKL/DAK
Local storm report, Sep 26, 7:52 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
752 AM CDT SAT SEP 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           T

0745 AM    3 N MERRILL               WI   .75 INCH HAIL
09/26/98   LINCOLN

JKL/DAK
Local storm report, Sep 26, 8:18 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
818 AM CDT SAT SEP 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 AM    SARATOGA                  WI   1.25 INCH HAIL
09/26/98   WOOD

1244 AM    WAUPACA                   WI   1.5 INCH HAIL
09/26/98   WAUPACA

0100 AM    IOLA                      WI   .75 INCH HAIL
09/26/98   WAUPACA

0112 AM    NEW LONDON                WI   1.25 INCH HAIL
09/26/98   OUTAGAMIE

0130 AM    HORTONVILLE               WI   1 INCH HAIL
09/26/98   OUTAGAMIE

0157 AM    HOWARD                    WI   1.75 INCH HAIL
09/26/98   BROWN

0200 AM    ASHWAUBENON               WI   1.75 INCH HAIL
09/26/98   BROWN

0313 AM    HOWARD                    WI   FLOODING
09/26/98   BROWN                          STREET FLOODING

0345 AM    ANGELICA                  WI   1.5 INCH HAIL
09/26/98   SHAWANO

0403 AM    HOWARD                    WI   1 INCH HAIL
09/26/98   BROWN

0410 AM    GREEN BAY                 WI   .88 INCH HAIL
09/26/98   BROWN

0530 AM    HOWARD                    WI   FLOODING
09/26/98   BROWN    h                      BASEMENT FLOODED

0750 AM    3 N MERRIL                WI   .75 INCH HAIL
09/26/98   LINCOLN

PLH
Local storm report, Sep 26, 8:18 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
818 AM CDT SAT SEP 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 AM    SARATOGA                  WI   1.25 INCH HAIL
09/26/98   WOOD

1244 AM    WAUPACA                   WI   1.5 INCH HAIL
09/26/98   WAUPACA

0100 AM    IOLA                      WI   .75 INCH HAIL
09/26/98   WAUPACA

0112 AM    NEW LONDON                WI   1.25 INCH HAIL
09/26/98   OUTAGAMIE

0130 AM    HORTONVILLE               WI   1 INCH HAIL
09/26/98   OUTAGAMIE

0157 AM    HOWARD                    WI   1.75 INCH HAIL
09/26/98   BROWN

0200 AM    ASHWAUBENON               WI   1.75 INCH HAIL
09/26/98   BROWN

0313 AM    HOWARD                    WI   FLOODING
09/26/98   BROWN                          STREET FLOODING

0345 AM    ANGELICA                  WI   1.5 INCH HAIL
09/26/98   SHAWANO

0403 AM    HOWARD                    WI   1 INCH HAIL
09/26/98   BROWN

0410 AM    GREEN BAY                 WI   .88 INCH HAIL
09/26/98   BROWN

0530 AM    HOWARD                    WI   FLOODING
09/26/98   BROWN    h                      BASEMENT FLOODED

0750 AM    3 N MERRIL                WI   .75 INCH HAIL
09/26/98   LINCOLN

PLH
Special weather statement, Sep 26, 8:55 AM CDT, 1 hour 39 minutes before
WIZ030-035-036-261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
855 AM CDT SAT SEP 26 1998

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   MARATHON COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, Sep 26, 8:55 AM CDT, 1 hour 39 minutes before
WIZ030-035-036-261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
855 AM CDT SAT SEP 26 1998

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   MARATHON COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:26 AM CDTSevere Thunderstorm WarningGRBWaupaca49 min
Sep 26, 1:01 AM CDTSevere Thunderstorm WarningGRBOutagamie44 min
Sep 26, 1:21 AM CDTSevere Thunderstorm WarningGRBPortage, Shawano64 min
Sep 26, 1:33 AM CDTSevere Thunderstorm WarningGRBBrown47 min
Sep 26, 1:51 AM CDTSevere Thunderstorm WarningGRBMarathon64 min
Sep 26, 3:31 AM CDTFlash Flood WarningGRBBrown, Outagamie119 min
Sep 26, 4:00 AM CDTSevere Thunderstorm WarningGRBBrown30 min
Sep 26, 4:19 AM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc31 min
Sep 26, 7:15 AM CDTSevere Thunderstorm WarningGRBLincoln60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.